Antipsychotic Drug May Cause Pulmonary Embolism. A case study published in the British Medical Journal suggests a common antipsychotic drug might have caused a pulmonary embolism in an otherwise healthy young man.
A pulmonary embolism results when a blood clot that developed elsewhere in the body travels to the lung. The result can be deadly. Antipsychotic drugs have been linked to an increased risk of blood clots in the past. Specifically, studies have shown an association between blood clots and the drug clozapine.
Investigators from Norway outline the experiences of a 28-year-old man who was admitted to the hospital with a psychotic disorder. Doctors began treatment with the antipsychotic drug olanzapine at 10 milligrams per day, gradually upping the dose to 30 milligrams per day. The man also received various other medications.
After 10 weeks of treatment, the man began to complain of respiratory pain. A clinical examination showed no shortness of breath, fever, or other factors normally associated with respiratory disease. A lung scan, however, found a pulmonary embolism in the man’s left lower lobe. He was put on standard anticoagulation treatment and he recovered. Olanzapine was discontinued and the man began receiving another drug instead.
Though olanzapine is associated with weight gain, and its sedating effects might lead to inactivity thus predisposing someone to develop blood clots researchers say the man in this study did not gain additional weight after receiving olanzapine. His activity level also remained normal. Tests for blood clotting disorders also turned up negative. They say that leaves olanzapine as the primary suspect in the development of the man’s pulmonary embolism.
Need Legal Help Regarding Antipsychotic Drug?
New York | Brooklyn | Queens | Long Island | New Jersey | Florida
Call us at: 1-800-YOURLAWYER (800-968-7529) | Schedule your free consultation
Our law firm for defective Anti-Psychotic Drugs is here to help you when you need it the most.